Alert archive / Arizona / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Flagstaff, AZ

August 13, 2021Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood watch at Aug 13, 2021, 8:58 AM MST for Coconino County, Gila County, Yavapai County, Arizona. It took effect at Aug 13, 2021, 12:00 PM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2021, 8:58 AM MST (15:58 UTC)
In effect from
Aug 13, 2021, 12:00 PM MST
Expired
Aug 14, 2021, 2:00 AM MST
In force
14 hr
Issued by
NWS Flagstaff, AZ
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WGUS65 KFGZ 131558
FFAFGZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Flagstaff AZ
858 AM MST Fri Aug 13 2021

AZZ008-018-037-038-140900-
/O.NEW.KFGZ.FF.A.0005.210813T1900Z-210814T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Northern Gila County-Yavapai County Valleys
and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Seligman, Ash Fork, Bagdad, Young, Payson, 
Strawberry, Camp Verde, Cottonwood, Prescott, Cordes Junction, and 
Sedona
858 AM MST Fri Aug 13 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MST TODAY THROUGH LATE 
TONIGHT...

The National Weather Service in Flagstaff has issued a

* Flash Flood Watch for portions of east central Arizona and west 
  central Arizona, including the following areas, in east central 
  Arizona, Northern Gila County. In west central Arizona, Yavapai 
  County, Oak Creek and Sycamore Canyons.

* From Noon MST today through late tonight.

* Showers and thunderstorms are expected to develop this afternoon 
  over higher terrain and move toward the southwest into Yavapai and 
  Gila counties. This activity could persist into the late night 
  hours. Storms will be capable of producing very heavy rainfall 
  that could lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JJ
2 follow-up statements
327 
WGUS65 KFGZ 140203
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
703 PM MST Fri Aug 13 2021

AZZ008-018-037-038-140900-
/O.CON.KFGZ.FF.A.0005.000000T0000Z-210814T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Northern Gila County-Yavapai County Valleys
and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Seligman, Ash Fork, Bagdad, Young, Payson, 
Strawberry, Camp Verde, Cottonwood, Prescott, Cordes Junction, and 
Sedona
703 PM MST Fri Aug 13 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM MST SATURDAY...

The Flash Flood Watch continues for

* Portions of central Arizona, including, northern Gila County, Oak 
  Creek and Sycamore Canyons and all of Yavapai County.

* Until 2 AM MST Saturday.

* Showers and thunderstorms are ongoing over higher terrain and 
  moving toward the southwest into Yavapai and Gila counties this 
  evening. This activity could persist into the late night hours. 
  Storms will be capable of producing very heavy rainfall that could 
  lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
140 
WGUS65 KFGZ 140854
FFAFGZ

Flood Watch
National Weather Service Flagstaff AZ
154 AM MST Sat Aug 14 2021

AZZ008-018-037-038-141000-
/O.EXP.KFGZ.FF.A.0005.000000T0000Z-210814T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai County Mountains-Northern Gila County-Yavapai County Valleys
and Basins-Oak Creek and Sycamore Canyons-
Including the cities of Seligman, Ash Fork, Bagdad, Young, Payson, 
Strawberry, Camp Verde, Cottonwood, Prescott, Cordes Junction, and 
Sedona
154 AM MST Sat Aug 14 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 2 AM MST EARLY THIS MORNING...

The Flash Flood Watch for portions of east central Arizona and west 
central Arizona, including the following areas, in east central 
Arizona, Northern Gila County. In west central Arizona, Oak Creek 
and Sycamore Canyons, Yavapai County Mountains and Yavapai County 
Valleys and Basins will expire at 2 AM MST early this morning.

Heavy rain has moved out of the region with areas of light rain 
expected to continue through early this morning. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures and use caution near any creeks and streams that may 
be running high this morning.

$$

MCT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 4:18 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 4:18 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
418 AM MST Fri Aug 13 2021

.SYNOPSIS...The active monsoon pattern will continue for the next
week. Scattered storms are expected each day, mostly south of I-40
where there is more moisture in place. A ridge building over the
Great Basin will warm our temperatures a few degrees heading into
the weekend.

&&

.DISCUSSION...A wave of light to moderate showers have moved
across north central Arizona overnight. Amounts have been mostly
light and beneficial. It appears that showers will diminish over
the next 1-2 hours with a bit of a break in activity by sunrise.

An uncertainty in the forecast from the morning forward remains
to be the morning cloud cover and it's effect on afternoon
destabilization for thunderstorm redevelopment. Looking at
forecast soundings, it appears that mid level cloud cover could
remain into the early morning across much of the area. Anywhere
that can see a break in the cloud cover will benefit from daytime
heating and likely build instability into the afternoon. Overall,
a late start to convection is expected for Friday. By late
afternoon, scattered showers and storms should form along the high
terrain and descend into the lower elevations. For Friday, this
will be a bit more focused on the eastern Mogollon Rim. Certainly,
flash flooding looks to be the primary hazard should this unfold
as hi- res guidance is suggesting. If we do see an organized MCS
form, it appears that showers and storms could linger into the
early evening. Gusty winds and small hail will be possible threats
as well.

For the weekend, expect continued daily thunderstorm chances each
day, mainly along and south of I-40. Temperatures will warm as the
southwest high continues to strengthen before heights decrease
early next week with a longwave trough moving by to our north.
Previous model runs had visions of a deeper trough which would
have meant an uptick in moisture and thunderstorm coverage. This
idea seems to have faded for now. Confidence remains low with
plenty of time left for the forecast to shift. Stay tuned.

&&

.AVIATION...For the 12Z package...Isolated showers and thunderstorms
will continue into the morning, most numerous along and south of a
KFLG-KSJN line. VFR conditions away from storms. After 18Z,
thunderstorm activity will be on the increase becoming numerous
along and south of a KGCN-KSOW line, isolated to the north. Wind
gusts to 45 mph in the vicinity of storms. Otherwise, light winds.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and storms will develop Friday
and Saturday afternoon, with the best chance for precipitation along
and south of the Mogollon Rim. Stronger storms will be capable of
producing flash flooding, particularly over central and eastern
Arizona. Temperatures will increase a couple degrees.

Sunday through Tuesday...Afternoon showers and thunderstorms will
continue into early next week. Flash flooding will be a threat each
day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...Kobold
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:47 PM MSTSpecial Weather StatementFGZ28 min
Aug 13, 2:16 PM MSTSpecial Weather StatementFGZGila29 min
Aug 13, 2:24 PM MSTSpecial Weather StatementFGZApache21 min
Aug 13, 2:35 PM MSTSpecial Weather StatementFGZ25 min

Nearby

Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.